Alert archive / California / Gale Warnings in 2009

Gale Warning 71, NWS Eureka, CA

July 23, 2009

NWS Eureka, CA issued this gale warning at Jul 23, 2009, 3:23 AM PDT. It took effect at Jul 23, 2009, 12:00 PM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2009, 3:23 AM PDT (10:23 UTC)
In effect from
Jul 23, 2009, 12:00 PM PDT
Expired
Jul 24, 2009, 3:00 AM PDT
In force
15 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WHUS76 KEKA 231023
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
323 AM PDT THU JUL 23 2009

PZZ455-241000-
/O.CAN.KEKA.SW.Y.0039.000000T0000Z-090724T0000Z/
/O.EXB.KEKA.SC.Y.0035.000000T0000Z-090727T0400Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
323 AM PDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PDT SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ470-241000-
/O.EXT.KEKA.SC.Y.0035.000000T0000Z-090723T1600Z/
/O.NEW.KEKA.SE.W.0023.090723T1600Z-090725T0400Z/
/O.NEW.KEKA.GL.W.0071.090723T1900Z-090724T1000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
323 AM PDT THU JUL 23 2009

...HAZARDOUS SEAS WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9
PM PDT FRIDAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 3 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
PDT FRIDAY. A GALE WARNING HAS ALSO BEEN ISSUED. THIS GALE
WARNING IS IN EFFECT FROM NOON TODAY TO 3 AM PDT FRIDAY.

HIGH PRESSURE OVER THE EASTERN PACIFIC WILL INTERACT WITH LOW
PRESSURE OVER THE CALIFORNIA INTERIOR...PRODUCING MODERATE NORTH
WINDS OVER THE WATERS. EXPECT GALE FORCE GUSTS AND STEEP SHORT
PERIOD SEAS THROUGH TONIGHT. WINDS AND SEAS WILL BEGIN TO
DECREASE ON FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ450-241000-
/O.EXB.KEKA.SC.Y.0035.000000T0000Z-090727T0400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
323 AM PDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PDT SUNDAY. 

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ475-241000-
/O.EXT.KEKA.SC.Y.0035.000000T0000Z-090727T0400Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
323 AM PDT THU JUL 23 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT SUNDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 9 PM PDT SUNDAY. 

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
366 
WHUS76 KEKA 240401
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
901 PM PDT THU JUL 23 2009

PZZ470-241215-
/O.CON.KEKA.GL.W.0071.000000T0000Z-090724T1000Z/
/O.CON.KEKA.SE.W.0023.000000T0000Z-090725T0400Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
901 PM PDT THU JUL 23 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 PM PDT
FRIDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY. A
HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 PM PDT FRIDAY. 

HIGH PRESSURE OVER THE EASTERN PACIFIC WILL INTERACT WITH LOW
PRESSURE OVER THE CALIFORNIA INTERIOR...PRODUCING MODERATE NORTH
WINDS OVER THE WATERS. EXPECT GALE FORCE GUSTS AND STEEP SHORT
PERIOD SEAS THROUGH TONIGHT. WINDS AND SEAS WILL BEGIN TO
DECREASE ON FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ450-455-475-241215-
/O.CON.KEKA.SC.Y.0035.000000T0000Z-090727T0400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
901 PM PDT THU JUL 23 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT SUNDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT SUNDAY. 

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
809 
WHUS76 KEKA 241011
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
311 AM PDT FRI JUL 24 2009

PZZ470-250400-
/O.EXP.KEKA.GL.W.0071.000000T0000Z-090724T1000Z/
/O.NEW.KEKA.SI.Y.0052.090724T1011Z-090729T0400Z/
/O.CON.KEKA.SE.W.0023.000000T0000Z-090725T0400Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
311 AM PDT FRI JUL 24 2009

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 9 PM PDT
TUESDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL 9 PM PDT TUESDAY.
A HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PZZ450-250400-
/O.EXT.KEKA.SC.Y.0035.000000T0000Z-090725T0400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
311 AM PDT FRI JUL 24 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING. 

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-241600-
/O.EXT.KEKA.SC.Y.0035.000000T0000Z-090724T1600Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
311 AM PDT FRI JUL 24 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 9 AM PDT THIS
MORNING. 

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ475-250400-
/O.EXT.KEKA.SC.Y.0035.000000T0000Z-090727T1600Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
311 AM PDT FRI JUL 24 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT MONDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 9 AM PDT MONDAY. 

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Jul 22, 2:40 PM PDT, 12 hours 43 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM PDT, 12 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
240 PM PDT WED JUL 22 2009

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL MAINTAIN HOT AND DRY
WEATHER CONDITIONS ACROSS THE INTERIOR THROUGH THE WEEK. MOST OF
THE COAST WILL REMAIN COOL UNDER MOSTLY CLOUDY SKIES.

&&

.DISCUSSION...NEAR STEADY STATE FORECAST FOR THE NEXT SEVERAL
DAYS...WITH NO MAJOR CHANGES IN THE SYNOPTIC SCALE FLOW PATTERN
ANTICIPATED. A STRONG UPPER RIDGE WILL REMAIN ANCHORED OVER THE
DESERT SOUTHWEST...WHILE A POSITIVELY TILTED UPPER TROUGH PERSISTS
OVER THE NORTHEAST PACIFIC. A COUPLE OF PERTURBATIONS...IN THE
SOUTHWEST FLOW BETWEEN THE RIDGE AND TROUGH...WILL SKIRT OVER NW
CALIFORNIA FROM TIME TO TIME. THESE PERTURBATIONS ARE DRY AND
SHOULD ONLY GENERATE A FEW HIGH LEVEL CIRRUS...AND PERHAPS A FEW
TOWERING CUMULUS OVER THE MOUNTAINS. LOOKS LIKE WE WILL SEE
SLIGHT COOLING ON THU AND FRI AS MODIFIED MARINE AIR FILTERS INTO
THE COASTAL RIVER VALLEYS. STRATUS FORECAST HAS BEEN BASED
PRIMARILY ON PERSISTENCE. HOWEVER...SLIGHT OFFSHORE FLOW ON THU
AND FRI SHOULD BRING BETTER OPPORTUNITIES FOR CLEARING. COMPLETE
ERADICATION IS UNLIKELY AND SUSPECT LOW CLOUDS AND FOG TO RETURN
DURING THE EVENING HOURS.

SATURDAY AND BEYOND...THE GFS AND ECWMF...CONTINUE TO INDICATE
A WARM UP SAT THROUGH TUE...WITH 500MB HEIGHTS PUMPING UP TO 590+
DECAMETERS AND 850MB TEMPS OF 25-30C. WE SHOULD SEE MAX TEMPS
CLIMB TO 105-110F IN THE WARMEST INTERIOR VALLEYS. GFS DOES
INDICATE MARGINAL SURFACE-BASED INSTABILITY...BUT VERY LIMITED
MID-LAYER MOISTURE ON TUE. FOR NOW TOSSED IN A 10-15% CHANCE OF
TSTMS ON TUESDAY OVER THE HIGHER TERRAIN OF TRINITY COUNTY. DJB

&&

.AVIATION...WINDS INCREASING OVER THE COASTAL WATERS ARE ENHANCING
MIXING OF THE MARINE LAYER THIS AFTERNOON...AND BEGINNING TO ERODE
THE STRATUS LAYER TOWARD THE COAST. CONTINUED CLEARING IS LIKELY
DURING THE REMAINDER OF THE AFTERNOON...WITH CIGS SCATTERING TO VFR
FOR AT LEAST A FEW HOURS. EXPECT CONDITIONS TO DETERIORATE AGAIN
LATER THIS EVENING AS STRATUS REFORMS AND ADVECTS INLAND UNDER
ONSHORE FLOW. VFR CONDITIONS WILL PREVAIL ACROSS THE INTERIOR. CC

&&

.MARINE...MODERATE N TO NW WINDS WILL CONTINUE INTO THE WEEKEND AS
HIGH PRESSURE OVER THE EASTERN PAC INTERACTS WITH A TROUGH OF LOW
PRESSURE ALONG THE COAST. THIS WILL MAINTAIN ADVISORY LEVEL WINDS
AND SEAS OVER THE OUTER WATERS THROUGH THE WEEK. OCCASIONAL GALE
FORCE GUSTS ARE LIKELY OVER THE OUTER WATERS NORTH OF CAPE
MENDOCINO...HOWEVER NOT IN SUFFICIENT COVERAGE OR DURATION TO
WARRANT A GALE WARNING. MODELS CONTINUE TO ADVECT A LONG PERIOD
SOUTHERLY SWELL INTO THE WATERS BEGINNING FRI. LATEST MODEL RUNS
CONTINUE TO ADVERTISE 3 TO 5 FT SWELL AT 18 TO 20 SEC BEGINNING FRI
AND CONTINUING THROUGH EARLY NEXT. THIS LONG PERIOD SWELL COULD
PRODUCE 10 FT BREAKERS ALONG S FACING BEACHES SO WILL NEED TO
CONTINUE MONITORING BUOY DATA AS THIS SWELL TRAIN NEARS. CC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY PT ST GEORGE
TO PT ARENA OUT 10-60NM AND CAPE MENDOCINO TO PT ARENA 0-10NM.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:23 AM PDTHazardous Seas WarningEKA41 hr

Nearby

Gale Warnings in California, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.